High-dose, intravenous methylprednisolone (MP) is the only recommended first-line treatment for multiple sclerosis relapses. However, there are increasing reports on liver toxicity induced by this treatment regimen. We report of 4 multiple sclerosis patients with no history of viral/metabolic liver disorders or alcohol/hepatotoxic drug intake, who developed hypertransaminasaemia following intravenous MP. In 2 of the patients, liver biopsy showed periportal fibrosis, piecemeal necrosis, and inflammatory cell infiltrates. A rechallenge test confirmed a causal association in 1 case. MP-induced liver toxicity may be more frequent than commonly thought and it is important to report this adverse reaction, which is potentially lethal, and to raise awareness on the potential hepatotoxicity of corticosteroid pulses.

Methylprednisolone-induced toxic hepatitis after intravenous pulsed therapy for multiple sclerosis relapses / Ferraro, Diana; Mirante, Vincenzo G.; Losi, Luisa; Villa, Erica; Simone, Anna Maria; Vitetta, Francesca; Federzoni, Lucia; Nichelli, Paolo Frigio; Sola, Patrizia. - In: NEUROLOGIST. - ISSN 1074-7931. - 19:6(2015), pp. 153-154. [10.1097/NRL.0000000000000029]

Methylprednisolone-induced toxic hepatitis after intravenous pulsed therapy for multiple sclerosis relapses

FERRARO, Diana;VILLA, Erica;SIMONE, ANNA MARIA;Federzoni, Lucia;NICHELLI, Paolo Frigio;
2015

Abstract

High-dose, intravenous methylprednisolone (MP) is the only recommended first-line treatment for multiple sclerosis relapses. However, there are increasing reports on liver toxicity induced by this treatment regimen. We report of 4 multiple sclerosis patients with no history of viral/metabolic liver disorders or alcohol/hepatotoxic drug intake, who developed hypertransaminasaemia following intravenous MP. In 2 of the patients, liver biopsy showed periportal fibrosis, piecemeal necrosis, and inflammatory cell infiltrates. A rechallenge test confirmed a causal association in 1 case. MP-induced liver toxicity may be more frequent than commonly thought and it is important to report this adverse reaction, which is potentially lethal, and to raise awareness on the potential hepatotoxicity of corticosteroid pulses.
19
6
153
154
Methylprednisolone-induced toxic hepatitis after intravenous pulsed therapy for multiple sclerosis relapses / Ferraro, Diana; Mirante, Vincenzo G.; Losi, Luisa; Villa, Erica; Simone, Anna Maria; Vitetta, Francesca; Federzoni, Lucia; Nichelli, Paolo Frigio; Sola, Patrizia. - In: NEUROLOGIST. - ISSN 1074-7931. - 19:6(2015), pp. 153-154. [10.1097/NRL.0000000000000029]
Ferraro, Diana; Mirante, Vincenzo G.; Losi, Luisa; Villa, Erica; Simone, ANNA MARIA; Vitetta, Francesca; Federzoni, Lucia; Nichelli, Paolo Frigio; Sola, Patrizia
File in questo prodotto:
File Dimensione Formato  
NRL_NRL-12-176_rev.pdf

accesso aperto

Tipologia: Post-print dell'autore (bozza post referaggio)
Dimensione 177.18 kB
Formato Adobe PDF
177.18 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11380/1118699
Citazioni
  • ???jsp.display-item.citation.pmc??? 4
  • Scopus 11
  • ???jsp.display-item.citation.isi??? 8
social impact